top of page

Stay Safe, Stay Informed: Fentanyl Awareness & Prevention

One of the most critical crises facing our generation today is the prevalence of fentanyl, particularly among us teenagers. With Fentanyl Awareness Day having just past on 5/7 I got to thinking… we need to educate ourselves and our peers about the dangers of this drug


So, what is Fentanyl? Fentanyl was created as a pain medication but because of its potency, it is often abused and misused. More commonly, Fentanyl is often and unknowingly mixed into drugs such as heroin, cocaine, methamphetamines, benzodiazepines, and other counterfeit drugs and prescription pills due to its potency and low cost. Since there is no oversight of these illegal drugs, many of these substances contain lethal amounts of fentanyl. 


What’s the impact of Fentanyl? According to the Centers for Disease Control and Prevention (CDC), fentanyl is now involved in over 60% of opioid-related deaths. Along with this, an average of 22 U.S. teens die each week from drug overdoses, often due to recreational drug use and fentanyl being unknowingly mixed in with these counterfeit pills. It is practically impossible to tell the difference between real prescription pills and counterfeit ones. Teenagers are especially at risk for exposure to fentanyl because they are often unaware of its presence in illicit drugs. 

How do we increase prevention and action? Prevention always begins with heightened awareness: 

  • Educate yourself and your friends about the dangers of opioids, especially fentanyl 

  • If you or your friends are ever offered pills or other drugs at a party or anywhere, remember they could be mixed with fentanyl without your knowledge 

  • Carry naloxone if you can: Naloxone is a medicine that can reverse an overdose and it can save a life if you or someone you know has been laced with Fentanyl 

  • Promote a drug-free lifestyle within your peers and friends 


How do you recognize fentanyl exposure? Knowing the signs of overdose and fentanyl exposure could save a life. Some symptoms of fentanyl overdose could be confusion, dizziness, difficulty speaking, blue lips and nails, and severe sleepiness. If someone you know has these symptoms immidetly call 911 because taking Fentanyl can often turn deadly. There are resources like the Substance Abuse and Mental Health Services Administration (SAMHSA) that provides information about overdose and substance abuse as well as treatment. What’s our role in fentanyl awareness? As a member of SADD’s National Leadership Council, I encourage everyone to get involved in taking action and teaching others about the prevalence of fentanyl in our communities. Every conversation we start, and every piece of information we share, can be part of the solution. For Fentanyl Awareness Day and beyond let’s remember the power we hold as teens. We can work towards a safer environment, free from the devastating impacts of fentanyl and other substances. 


--------------

For more information and to get involved in being part of the solution, check out SADD's partnership with Song for Charlie.


3 views0 comments

Recent Posts

See All

Comentarios


bottom of page